Arkansas, 2008

Tornado and Flash Flooding in Arkansas, May 10, 2008

May 10, 2008 · NWS MEG · 29 events in 8 counties and zones

A stationary front moved north as a warm front during the day of May 10, 2008 as a strong upper level trough moved into the Midsouth. Behind the warm front, the atmosphere became very unstable which allowed numerous showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$630,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front moved north as a warm front during the day of May 10, 2008 as a strong upper level trough moved into the Midsouth. Behind the warm front, the atmosphere became very unstable which allowed numerous showers and thunderstorms to develop. Some of the thunderstorms quickly became severe and produced large hail, damaging winds, a few tornadoes and flash flooding into the early morning hours of May 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 10, 2:10 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, May 10, 2:10 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CDT SAT MAY 10 2008

...SEVERE THUNDERSTORMS LIKELY ACROSS THE MID SOUTH TONIGHT...

.DISCUSSION...19Z SURFACE ANALYSIS PLACES A WARM FRONT FROM NEAR
COLUMBUS MISSISSIPPI BACK THROUGH PINE BLUFF ARKANSAS AND EXTENDING
BACK TO A 999 MB SURFACE LOW IN EASTERN OKLAHOMA. REGIONAL WSR-88D
RADAR TRENDS SHOW SHOWER AND THUNDERSTORM ACTIVITY OCCURRING ACROSS
OKLAHOMA AND WESTERN/NORTH CENTRAL ARKANSAS THUS FAR. CLOUD COVER
HAS DIMINISHED A BIT AND TEMPERATURES HAVE WARMED UP INTO THE
70S...ESPECIALLY SOUTH OF I-40 THIS AFTERNOON. MAIN CONCERNS IN THIS
FORECAST PACKAGE WILL FOCUS PRIMARILY ON SEVERE THUNDERSTORM
POTENTIAL TONIGHT AND WIND ADVISORY POTENTIAL FOR WINDS BEHIND THE
COLD FRONT LATER TONIGHT INTO SUNDAY.

TONIGHT...SPECIAL 18Z SOUNDINGS FROM KLZK AND KJAN HAVE INDICATED A
SUBSTANTIAL CAPPING INVERSION LOCATED AROUND 850 MB. AS A
RESULT...THE MID SOUTH HAS BEEN FREE OF ANY CONVECTION THUS FAR.
HOWEVER AS THE WARM FRONT BEGINS TO MOVE EAST LATE THIS AFTERNOON
INTO THE EARLY EVENING HOURS...SHOWERS AND THUNDERSTORMS WILL
DEVELOP RAPIDLY WITH SOME OF THE THUNDERSTORMS BECOMING SEVERE.
SOUTH OF THE WARM FRONT SURFACE BASED CAPE VALUES ARE BETWEEN 2500
TO 3000 J/KG WITH LI/S AROUND -9. IN ADDITION...THE ABOVE MENTIONED
CONVECTIVE PARAMETERS ALONG WITH STEEP 700-500 MB LAYER MID LEVEL
LAPSE RATES AT OR ABOVE 7 C/KM AND FAVORABLE WINDS ALOFT SUGGEST
LARGE HAIL AND DAMAGING WINDS ARE QUITE POSSIBLE FOR ANY
THUNDERSTORMS WHICH BECOME SEVERE. IN ADDITION...0-1 KM STORM
RELATIVE HELICITIES AROUND 350 M2/S2 SUGGEST A TORNADOES MAY BE
POSSIBLE...ESPECIALLY ACROSS NORTH MISSISSIPPI. AT THIS POINT THINK
THAT CONVECTION WILL BE MORE DISCRETE AT THE ONSET OF CONVECTION
FROM THE LATE AFTERNOON INTO THE EVENING HOURS WITH CONVECTION
EVENTUALLY CONGEALING INTO A LINE LATER TONIGHT AS THE COLD FRONT
MOVES THROUGH THE AREA. NAM/GFS INDICATE FRONT SHOULD CLEAR THE
ENTIRE AREA BY 12Z SUNDAY.

ANOTHER AREA OF POTENTIAL CONCERN IS WIND ADVISORY POTENTIAL BEHIND
THE FRONT LATE TONIGHT AND DURING THE DAY SUNDAY. BOUNDARY LAYER
WINDS AROUND 35 TO 40 KTS MAY MIX DOWN TO THE SURFACE IN RESPONSE TO
STRONG SUBSIDENCE BEHIND THE FRONT. EVENING SHIFT WILL CONTINUE TO
MONITOR TRENDS AND ISSUE A WIND ADVISORY IF CONDITIONS WARRANT.

BEYOND SUNDAY HIGH PRESSURE WILL REMAIN IN PLACE UNTIL ANOTHER COLD
FRONT APPROACHES THE AREA BY LATE TUESDAY AND MOVES THROUGH THE AREA
ON WEDNESDAY. LONG TERM MODELS (ECMWF/GFS) INDICATE THE FRONT MAY
TEMPORARILY GET HUNG UP ACROSS CENTRAL/SOUTHERN MISSISSIPPI TOWARDS
THE LATTER HALF OF THE PERIOD. AS A RESULT...EXPECTING CHANCES FOR
PRECIPITATION TUESDAY THROUGH THURSDAY NIGHT WITH HIGH PRESSURE
RETURNING FRIDAY.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 10, 2:11 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CDT SAT MAY 10 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
311 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS LIKELY ACROSS THE ENTIRE
MID SOUTH TONIGHT.

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND
TONIGHT ACROSS THE ENTIRE MID SOUTH.

A WARM FRONT WILL SURGE NORTHWARD INTO THE MID SOUTH TONIGHT
BRINGING A WARM...MOIST...AND UNSTABLE AIRMASS INTO THE REGION
AHEAD OF A STRONG COLD FRONT. SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE MID SOUTH ALONG AND SOUTH OF THE WARM FRONT
TONIGHT. ANY SEVERE THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND TORNADOES. THERE IS
THE POTENTIAL FOR A FEW STRONG TORNADOES. AN ADDITIONAL LINE OF
SEVERE THUNDERSTORMS WILL LIKELY DEVELOP ALONG AND IMMEDIATELY IN
ADVANCE OF THE COLD FRONT AS IT MOVES ACROSS THE AREA LATER TONIGHT.

THE BEST TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 4 PM CDT
THIS AFTERNOON AND MIDNIGHT TONIGHT WEST OF THE MISSISSIPPI RIVER
AND BETWEEN 5 PM CDT AND 4 AM CDT SUNDAY MORNING EAST OF THE
MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY MAY BE NEEDED ON SUNDAY AS NORTHWEST WINDS MAY GUST
UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS THE
ENTIRE AREA.

SJM/CJC

The radar

The Memphis radar (KNQA), 114 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

15 hail, 11 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Craighead

When
May 10, 4:30 PM CST to 4:35 PM CST
Where
Craighead County, Egypt
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
35.870, -90.950

Hail, Craighead

When
May 10, 4:38 PM CST to 4:43 PM CST
Where
Craighead County, 0.49 mi S of Dryden
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.823, -90.901

Quarter size hail fell at the intersection of Highway 18 and County Road 160, just north of Cash.

Hail, Craighead

When
May 10, 4:42 PM CST to 4:47 PM CST
Where
Craighead County, Bono
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.900, -90.800

Hail, Craighead

When
May 10, 4:50 PM CST to 4:55 PM CST
Where
Craighead County, 1.58 mi S of Oak Ridge
Measured
1 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.857, -90.778

Quarter size hail fell at the intersection of Dan Avenue and Highway 63 in Jonesboro.

Thunderstorm Wind, Craighead

When
May 10, 4:56 PM CST to 5:01 PM CST
Where
Craighead County, 0.52 mi NW of Valley View to 1.71 mi SW of Valley View
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
35.785, -90.737

Straight line winds blew trees down that were 24 to 36 inches in diameter at Weaver Road in the Valley View community. In addition, telephone and utility poles were also knocked down in the area along County Roads 412 and 425 as well as Highway 49.

Thunderstorm Wind, Craighead

When
May 10, 4:58 PM CST to 5:03 PM CST
Where
Craighead County, 0.6 mi WNW of Ridge to 1.64 mi ESE of Apt
Measured
50 kt (58 mph) estimated gust
Property damage
$13,000
Reported by
Emergency Manager
Coordinates
35.754, -90.690

Straight line winds blew a 2 foot diameter tree down across Highway 1 south of Jonesboro as well as power lines. In addition, a tractor-trailer was flipped over in the warehouse area.

Thunderstorm Wind, Craighead

When
May 10, 5:03 PM CST to 5:08 PM CST
Where
Craighead County, 0.56 mi ENE of Nettleton to 0.48 mi E of Nettleton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.822, -90.640

Straight line winds blew power lines down at the intersection of Highway 18 and Industrial Drive in east Jonesboro.

Hail, Craighead

When
May 10, 5:06 PM CST to 5:11 PM CST
Where
Craighead County, 0.31 mi WSW of Bay
Measured
1 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.749, -90.575

Quarter size hail fell at Highway 158, just west of County Road 463 near Bay.

Thunderstorm Wind, Craighead

When
May 10, 5:10 PM CST to 5:15 PM CST
Where
Craighead County, 2.08 mi SW of Longwill to 2.6 mi SSW of Longwill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.697, -90.504

Straight line winds blew power lines down on Highway 69 just north of Trumann.

Hail, Craighead

When
May 10, 5:16 PM CST to 5:21 PM CST
Where
Craighead County, 1.66 mi NW of Lunsford
Measured
0.88 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.770, -90.497

Nickel size hail fell on County Road 690 just east of Bay.

Thunderstorm Wind, Craighead

When
May 10, 5:19 PM CST to 5:24 PM CST
Where
Craighead County, 1.25 mi WSW of Longwill to 0.32 mi WNW of Longwill
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
35.715, -90.501

Straight line winds blew a large tree on to house and numerous fences southeast of Bay.

Hail, Craighead

When
May 10, 5:30 PM CST to 5:35 PM CST
Where
Craighead County, Caraway
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
35.750, -90.320

Hail, Poinsett

When
May 10, 5:33 PM CST to 5:38 PM CST
Where
Poinsett County, Rivervale
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
35.670, -90.350

Thunderstorm Wind, Craighead

When
May 10, 5:35 PM CST to 5:44 PM CST
Where
Craighead County, 0.67 mi SSE of Bay to 1.19 mi WNW of Lunsford
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
35.741, -90.566

Straight line winds blew trees and power lines down along with a few power poles from Bay to County Road 691, just south of Highway 158.

Hail, St. Francis

When
May 10, 6:00 PM CST to 6:05 PM CST
Where
St. Francis County, 0.82 mi NW of Wheatley
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
34.930, -91.108

Golf ball size hail fell on Interstate 40 near Wheatley.

Hail, Mississippi

When
May 10, 6:01 PM CST to 6:06 PM CST
Where
Mississippi County, Keiser
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.670, -90.100

Thunderstorm Wind, Mississippi

When
May 10, 6:02 PM CST to 6:07 PM CST
Where
Mississippi County, 1.67 mi SSW of Cottonwood Corner to 0.77 mi NNE of Hilton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
35.679, -90.064

Straight line winds blew a tractor-trailer over on Interstate 55 southwest of Osceola.

Hail, Mississippi

When
May 10, 6:06 PM CST to 6:11 PM CST
Where
Mississippi County, Osceola
Measured
1.75 in hail
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.700, -89.970

Hail, Crittenden

When
May 10, 6:30 PM CST to 6:35 PM CST
Where
Crittenden County, Turrell
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
35.370, -90.250

Thunderstorm Wind, Lee

When
May 10, 6:37 PM CST to 6:42 PM CST
Where
Lee County, 1.11 mi WNW of Haynes to 1.01 mi NNW of Haynes
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.888, -90.797

Straight line winds blew trees and power lines down in Haynes.

Hail, St. Francis

When
May 10, 6:45 PM CST to 6:50 PM CST
Where
St. Francis County, 1.87 mi WSW of Shannondale
Measured
0.88 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
34.906, -90.528

Nickel size hail fell on Highway 79 at the Lee and St. Francis County line.

Hail, St. Francis

When
May 10, 7:05 PM CST to 7:10 PM CST
Where
St. Francis County, 2.59 mi NE of Shannondale
Measured
1.75 in hail
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
34.949, -90.472

Thunderstorm Wind, St. Francis

When
May 10, 7:05 PM CST to 7:10 PM CST
Where
St. Francis County, 2.23 mi NNE of Shannondale to 2.88 mi NE of Shannondale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
34.949, -90.482

Straight line winds blew trees and power lines down in Hughes.

Tornado, Cross

When
May 10, 7:07 PM CST to 7:12 PM CST
Where
Cross County, 2.68 mi SSW of Fairoaks to 2.7 mi SSW of Mc Manus
Rating
EF1
Path length
2.84 mi
Path width
500 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
35.193, -91.042

A tornado crossed into Cross County from Woodruff County and moved northeast eventually lifting near the intersection of County Road 521 and Highway 284. One house had shingles blown off the roof and windows blown out. A farm shop and grain bin were also damaged. Numerous trees were knocked down near the intersection of Highway 284 and Highway 259.

Hail, Crittenden

When
May 10, 7:27 PM CST to 7:32 PM CST
Where
Crittenden County, Horseshoe Lake
Measured
1.75 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
34.930, -90.350

Flash Flood, Crittenden

When
May 10, 7:27 PM CST to 9:27 PM CST
Where
Crittenden County, 0.96 mi WNW of Horseshoe Lake to 1.39 mi N of Horseshoe Lake
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.936, -90.365

Heavy rain produced street flooding in Horseshoe Lake.

Flash Flood, St. Francis

When
May 10, 7:28 PM CST to 8:00 PM CST
Where
St. Francis County, 2 mi S of Forrest City to 1.14 mi SSW of Forrest City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.991, -90.770

Heavy rain produced street flooding along Highway 1, south of Forrest City.

Thunderstorm Wind, Phillips

When
May 10, 7:30 PM CST to 8:00 PM CST
Where
Phillips County, 2.48 mi NNW of Turner to 0.51 mi ESE of Westover
Measured
96 kt (110 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
34.502, -91.040

Straight line winds created a thirty mile damage path across Phillips County beginning near County Road 146 northwest of Noy eventually ending in Coahoma County, Mississippi. Near Noy, several trees were blown down and uprooted. A mobile home was also destroyed in this area and several homes sustained damaged. The damage path continued to near Cypert, where several sheds and barns were either heavily destroyed or damaged. Dozens of large trees and power lines were downed or snapped. The damage path then continued east affecting the Gobell, Trenton, and Oneida areas. Rail cars were overturned and crops were damaged in the area. Three miles east of Lakeview, an airport hangar was heavily damaged and dozens of power poles were downed along Highway 44. Dozens of power lines were downed on Highway 20, 8 miles east of Lakeview. The damaging winds then crossed the Mississippi River.

Thunderstorm Wind, Phillips

When
May 10, 7:38 PM CST to 7:42 PM CST
Where
Phillips County, 0.77 mi E of Turner to 1.13 mi ENE of Turner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
34.470, -91.007

Straight line winds blew large trees down on the Monroe and Phillips County line along Highway 1.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyThe tornado archive for Arkansas, 2008Warnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108858, 108911, 108860, 108918, 108926, 108931, 108930, 108933, 108939, 108946, 108948, 108951, 108955, 108977, 108956, 108961, 108966, 108970, 108978, 108979, 109928, 109938, 109941, 109937, 109944, 109948, 109952, 109957, 109961.